Methotrexate toxicity due to a medication dispensing error compounded by an interaction with proton pump inhibitors

Read full text
Authors: Ankita Chakrabarti, Murlidhar Pamarthi, Raman Bansal, Sankha Shubhra Chakrabarti, Upinder Kaur
Cited by: 1
References: 12

Abstract

Methotrexate at a low weekly dose is used for immunomodulation in autoimmune conditions such as rheumatoid arthritis and psoriasis. With an elimination half-life of a few hours, the drug is primarily cleared through the renal route. Elimination of the drug is delayed in the presence of polypharmacy or deranged renal function. Here, we present a case of a 55-year-old lady who was on chronic once-weekly methotrexate therapy for rheumatoid arthritis. A recent change in the branded generic formulation of methotrexate by her pharmacist led to confusion with another prescription medication she was receiving (duloxetine), as the packaging resembled each other. As a result, she accidentally consumed methotrexate tablets (5 mg) for 6 consecutive days. This resulted in severe mucositis and moderate hematological changes, necessitating hospitalization. The patient recovered significantly with the use of intravenous fluid support, folinic acid, and alkaline diuresis. However, measurable higher levels of methotrexate were detectable in her serum for ten days after her last dose. In retrospect, the possibility of a pharmacokinetic interaction with a concurrent proton pump inhibitor was suspected. Our case also highlights the complications resulting from dispensing errors for drugs with a narrow margin of safety, especially in a less educated population.

Fields of Study & Subjects

Pharmaceutical studies and practices Chemotherapy-related skin toxicity Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
Toxicology Reports
Publisher
Elsevier BV
Volume
16
Pages
102281–102281
Publication date
25 May 2026
Language
EN